My hands shake and I have tremors is this normal
Interested in more discussions like this? Go to the Transplants Support Group.
@mollyv Hi Molly, I haven’t had a liver transplant but I’m on tacrolimus for my bone marrow transplant. My tacro level stays fairly even unless there is a change in doses of other medications. There are certain meds which can interfere with the absorption and even with the retention of tacro in our systems.
Have you changed medications during any of the spike periods? What does your doctor say about the rise in levels?
It’s great you don’t have the tremors anymore. Since my level has been taken down a notch I’ve ceased to have those too. But the slight tremors did have a rather fun effect on my artwork though. Gave it a wonky quality. LOL.
Now that I’m researching Sjogren’s, I’ve found there are a lot more symptoms, including pain, neuropathy, a persistent dry cough (which I’ve actually had for years), and a number of other systemic issues. I did some searching Wednesday night for Sjogren’s experts in northern New England. I came up with a Dr. Bloch, whose with the Center for Immunology & Inflammatory Diseases at Mass General.
So, I put together a short medical history and some of my lab results and sent it off to him and another research lab at the Center. He actually called me! We discussed Sjogren’s for about a half hour and he ask me to send him my labs. I did, and he responded via email with a lengthy list of his additional observations and lab tests I should have, as well as other medical specialists I should see. It was such a thrill to have this fabulously nice and knowledgeable person who addressed the whole body system for a change to explain to me about Sjogren’s.
My liver doctors told me to see a neurologist sue to the symptoms, I haven’t discussed the Sjogren’s diagnosis with them. So, at least now I have a better understanding of what I face. There’s no cure, not a lot of MDs who’ve treated people with it, and no single treatment for the disease, just the different symptoms. So thank you for your concern and I’m still feeling down, but definitely encouraged by Dr. Bloch’s kindness.
Jump to this post
Athenalee, Wow! A phone call and a conversation with this specialist is fantastic. This guy certainly is demonstrating top medical interest in your situation. I am overjoyed that you have made a connection and that you can can feel a glimmer of hope about managing the Sjogren's.
Can you get those labs and observations locally? How will you proceed from here?
I’ve been having to change my tacrolimus dose frequently over the last few years. I’m almost 10 years out from my kidney transplant. Has anyone ever found out why the levels change? I’ve put on a little weight in the last year (stress eating – thanks pandemic!) and I would think my level would go down, but it’s been spiking high. I don’t have tremors when it’s high or any other symptom, but I used to in the earlier years.
I am on Tacrolimus. The one time my liver enzymes spiked was when I took a homeopathic sinus remedy…and, my doctor was very upset! I can’t tell you why your Tacrolimus dose has been modified over the years. However, I’m now 8 months out from my liver transplant and my dose has been reduced from 8mg/day to 6 mg/day; my Mycophenolate has been doubled to 2,000 mg/day. But there are less side effects with it.
For several months now I’ve taken my meds at 8 am before I eat and wait at least an hour before eating. I take my meds at 8 pm at least 2 hours after finishing supper. I’ve read that Tacrolimus is far better metabolized on an empty stomach and consistency is important. Also, I take no supplements, herbal or prescription remedies without approval from my nurse. There are more than 700 foods, herbal interactions, meds, that can increase or inhibit the metabolism of Tacrolimus in your body. I also consult Drugs.com to check. The dose of Tacrolimus we take is based on how much is in your system when you take it, and of course your monitored enzymes. At least that’s for liver transplant folks.
Apologies, if you’re already aware of these interactions, but I wasn’t informed of how many there are until I researched. This is a good article, it’s about Cyclosporine, but it’s the same for Tacrolimus –
Thanks for responding. I don’t take anything without my doctors permission, and avoid all the usual things like grapefruit, etc. It’s just so puzzling to me. I’ve asked my team and they just kind of shrug it off. I guess they don’t know either!
Sounds like you’re doing the right thing. With all my ongoing issues, lots of tests, and few solutions, I just keep eating well and walking/exercising. And, I’ve just decided bodies can be very weird and certainly challenging. I hope you find a solution soon!
Agreed. He certainly boosted some of my lost faith in medical providers. I can’t get the tests done locally, but he thought I could get them at Dartmouth Hitchcock in Lebanon, NH. So just 2 hours from me. I’m also going to ask my liver doctors at Lahey. The trouble will be getting insurance to cover out of state.
It takes many weeks just to see a specialist which is so frustrating, as my symptoms have come on so fast. So, unfortunately that’s the first step. Ill just keep researching and remain hopeful!
I had kidney transplant 3 years ago. I’ve recently had my Tac start to rise. I think Mine may be from adjustment on how I take my meds. I take them one hour before I eat and don’t eat anything for two hours after. Before I was taking them right before I ate. I was constantly dealing with upset stomach. That’s completely gone away. I retest again next week to see if there will be adjustment. Do you take meds and eat meals the same way everyday for absorbing meds?
Yes. I researched the best ways to take Tacrolimus to get the best results, which is on an empty stomach. So, for me, it works to take it at 8 am, before eating and wait until at least 9 to eat. Then, I do my best to eat supper by 5 pm, so I’m done eating by 6 to allow 2 hours before evening meds. And, of course, I drink at least one glass of water when taking the meds.
Reason for tremors after kidney transplant even after stopping tacrolimus due to tac toxicity
@ckd1198, Welcome to Connect.
I am a liver and kidney transplant recipient and I have been taking Tacrolimus/Prograf since my transplant in 2009. I did experience tremors during my early treatment, but as the dosage was adjusted and my labs and tacrolimus trough level became stable, I only experience them occasionally. My labs are drawn on a routine schedule and my transplant team at Mayo Rochester monitors my results.
-ckd1198 – What brings you to Connect? Are you waiting for or are you a transplant recipient? Are you experiencing tremors?
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In